Browse

You are looking at 1 - 2 of 2 items

Open access

Eleanor P Thong, Sarah Catford, Julie Fletcher, Phillip Wong, Peter J Fuller, Helena Teede and Frances Milat

Summary

The association between type 1 diabetes mellitus (T1DM) and bone health has garnered interest over the years. Fracture risk is known to be increased in individuals with T1DM, although bone health assessment is not often performed in the clinical setting. We describe the case of a 21-year-old male with longstanding T1DM with multilevel vertebral fractures on imaging, after presenting with acute back pain without apparent trauma. Dual-energy X-ray absorptiometry (DXA) revealed significantly reduced bone mineral density at the lumbar spine and femoral neck. Extensive investigations for other secondary or genetic causes of osteoporosis were unremarkable, apart from moderate vitamin D deficiency. High-resolution peripheral quantitative computed tomography and bone biospy revealed significant alterations of trabecular bone microarchitecture. It later transpired that the patient had sustained vertebral fractures secondary to unrecognised nocturnal hypoglycaemic seizures. Intravenous zoledronic acid was administered for secondary fracture prevention. Despite anti-resorptive therapy, the patient sustained a new vertebral fracture after experiencing another hypoglycaemic seizure in his sleep. Bone health in T1DM is complex and not well understood. There are significant challenges in the assessment and management of osteoporosis in T1DM, particularly in young adults, where fracture prediction tools have not been validated. Clinicians should be aware of hypoglycaemia as a significant risk factor for fracture in patients with T1DM.

Learning points:

  • Type 1 diabetes mellitus (T1DM) is a secondary cause of osteoporosis, characterised by reduced bone mass and disturbed bone microarchitecture.

  • Hypoglycaemic seizures generate sufficient compression forces along the thoracic column and can cause fractures in individuals with compromised bone quality.

  • Unrecognised hypoglycaemic seizures should be considered in patients with T1DM presenting with fractures without a history of trauma.

  • Patients with T1DM have increased fracture risk and risk factors should be addressed. Evaluation of bone microarchitecture may provide further insights into mechanisms of fracture in T1DM.

  • Further research is needed to guide the optimal screening and management of bone health in patients with T1DM.

Open access

R Bou Khalil, M Abou Salbi, S Sissi, N El Kara, E Azar, M Khoury, G Abdallah, J Hreiki and S Farhat

Summary

Methimazole is an anti-thyroid drug commonly used to treat hyperthyroidism and is a relatively safe medication. Several side effects have been reported and usually develop within 3 months of therapy. Well-known adverse reactions include agranulocytosis, hepatitis, skin eruptions, and musculoskeletal complaints such as myalgia, arthralgia, and arthritis. So far, myositis secondary to carbimazole was described in the context of a lupus-like syndrome or other rare cases of anti-neutrophil cytoplasmic antibodies-associated vasculitis. Methimazole-induced myositis occurring independently of such reactions was rarely stated. We report a patient with hyperthyroidism who, early after therapy with methimazole, developed hepatitis, eosinophilia, and fever that resolved completely after stopping the medication as well as a delayed onset of biopsy-proven eosinophilic myositis and fasciitis of gluteal muscles that resolved eventually without any additional therapy. Therefore, we raise the awareness regarding a rare side effect of methimazole: myositis.

Learning points

  • Several differential diagnoses arise when managing a hyperthyroid patient with muscle complaints.

  • Both hyperthyroidism and methimazole are associated with myositis.

  • Methimazole-induced myositis is a rare clinical entity.

  • Resolution of symptoms may occur after stopping methimazole.